What About Warfarin

Warfarin (Coumadin) can sometimes be more difficult to sort out. Once patients on this medication hear that they could get blood in their eye from retinopathy, they (and their doctors) will become rightfully concerned about the use of this drug. This issue takes more finesse than the aspirin question.

If patients are placed on Coumadin, it is because they need to be on it for life-threatening problems, or at least, that is what one would assume. A tedious but conscientious step is to make sure this is indeed the case by checking with the prescribing physician. Certain medical problems mandate the use of Coumadin (i.e., atrial fibrillation or recent deep venous thrombosis). Other times, patients may have been placed on Coumadin for more vague indications, and you may even find occasional patients who were left on the drug because no one took the time to decide whether they still needed it. This may be especially true if you practice in an area that is away from high-powered academic or "big city" medical groups. Please forgive the following generalization, but if the patient is being closely followed by a medical subspecialist for a recent problem, the odds are that everything is being done properly.

Important safety tip:

If you grew up in the old days, you may have become used to the idea that patients are on aspirin and/or Plavix for "general maintenance," and that such drugs can easily be stopped on a temporary basis. It turns out that it is usually not necessary to stop such drugs for typical ophthalmic surgeries—but sometimes doctors will do it because the perceived risk of discontinuing the drug is thought to be small and they feel safer doing surgery without it on board. It may be possible to do this for brief periods under certain circumstances—but you should check with the patient's doctor if you feel you must stop it.

This is because nowadays there is a very good reason to not stop these medications at all. Patients may be on Plavix (or Ticlid) and aspirin because a drug-eluting stent has been placed in one or more of their coronary arteries. Discontinuing these drugs in this situation carries a definite risk of thrombosis, even if the drugs are stopped for only a short period of time. (These stents are slow to endothelialize.) Usually patients have been warned about this and they will make a big fuss if you casually suggest stopping the drugs, but one can never depend on this. You need to specifically ask about why they are on the drugs, and you should never stop such medications without getting clearance (and in this case, you may not be allowed to stop the drugs).

The problem is that often decisions about these medications are made by checking off boxes on the patient's surgical scheduling form at a time when it is difficult to track down all the necessary information. If you really feel you need to change these medications, you must take the time to review the situation with the patient's medical specialists before making any recommendations.

If, however, the patient has been given Coumadin for some time by a non-specialist, and for what sounds like a dodgy indication (i.e., "My doctor says my arteries are hardening and I need thinner blood"), you may want to make a quick call to learn the real scoop. Your patient may be quite grateful (and will definitely have less morbidity) if you uncover a situation in which Coumadin can be decreased or discontinued safely—and no one would have realized it unless you took the effort.

If, however, the patient is being treated appropriately, there is another thing you should consider even though it is something you may have sworn you would never do again once you finished your internship. If a patient presents with an acute vitreous hemorrhage (or any ocular hemorrhage, for that matter), you should have a very low threshold for actually filling out a lab slip and checking the patient's INR. With the advent of anticoagulation clinics most patients are well maintained, but sometimes a patient's INR can go up unexpectedly. If patients are being treated outside of such clinics, there is a chance that their INR may not have been monitored for some time. Either way, if their blood happens to be really thin, you might save them from a massive hemorrhage somewhere else.

You will also be called on to decide how risky it is for a patient to begin or to continue Coumadin. Many internal medicine specialists have been taught that proliferative diabetic retinopathy and/or a vitreous hemorrhage are close to absolute contraindications to Coumadin. Your patient with a vitreous hemorrhage may suddenly be taken off the drug when they need it to keep from, well, dying. More commonly, the patient may decide to stop the drug on their own. If the patient has had relatively quiescent retinopathy, you might save their life by taking the time to explain to both the treating physician and the patient that retinopathy is at most a relative contraindication to anticoagulation.

Even if their retinal disease is problematic, it usually takes second fiddle to their systemic need for Coumadin, and the nuances of this may require a direct conversation with the anticoagulationist: You know the eye situation and the other doctor knows the patient's systemic disease, and some sort of mind meld can usually be achieved. Moreover, the intermittent and unexpected nature of diabetic hemorrhages needs to be conveyed to the internist. They are often thinking in terms of short-term hemorrhagic problems (like a GI bleed), and they need to know that the course of diabetic retinopathy is usually unpredictable and sporadic, and not something that tends to go away after briefly stopping anticoagulation just one time.

Oh yeah, and don't forget to include the patient in all this. First of all, most patients assume that the Coumadin actually causes hemorrhages in their eye. You can use this as an opportunity to once again explain that hemorrhages are part of proliferative diabetic retinopathy and that Coumadin does not cause hemorrhages (although if a hemorrhage does occur, it may be more pronounced if the patient is on the medication). Then, you need to review with them the real issue: whether they are willing to risk their well-being by having a stroke or a pulmonary embolism, versus the theoretical risk of having more of a hemorrhage in their eye. Most of the time they understand and opt to be on Coumadin.

Some patients will not want to have anything to do with the drug, however, and this is certainly well within their rights; you just have to make sure they are making the decision based on the correct information. The point is that although the overall risk-to-benefit ratio strongly favors the use of Coumadin in patients with proliferative disease, you cannot ignore the fact that the patient needs to be involved in the decision and you need to document the discussion in the same way one would document a surgical consent. Because.

...from the standpoint of a retinal surgeon, patients on Coumadin can, on occasion, be problematic. Most of the time the tendency to hemorrhage to a greater degree, if present, can be handled with laser and/or vitrectomy and there is no problem at all with the anticoagulation. Sometimes, though, they just keep bleeding, and they need an eye full of silicone oil to be able to see. This is not common, but it is a potential outcome that, for instance, may approach the risk of a stroke in the mind of a patient who is on Coumadin because of atrial fibrillation. As a comprehensive ophthalmologist, this is not likely to be a problem you will have to face. Still, it is important to realize that some patients may feel that the risk of Coumadin to the eyes begins to equal the systemic morbidity that the Coumadin is being used to prevent.

Incidentally, as mentioned in Chapter 12, a patient's need to be on Coumadin is another factor that may lead you to be more aggressive about treating severe nonproliferative diabetic retinopathy. It can be argued that early treatment may prevent any proliferative disease and thereby really minimize the risk of recurrent hemorrhage. (Remember, even involuted neovascularization may bleed from traction—and if there was never any neo in the first place you can sidestep the whole problem.) There is no data in the literature that specifically looks at this, but it is certainly something to consider in your decision to treat. The whole reason patients come to you instead of the PRP machine at Wal-Mart is because you can individualize the treatment rather than blindly follow a rulebook. No pun intended.

Was this article helpful?

+1 -1
Diabetes 2

Diabetes 2

Diabetes is a disease that affects the way your body uses food. Normally, your body converts sugars, starches and other foods into a form of sugar called glucose. Your body uses glucose for fuel. The cells receive the glucose through the bloodstream. They then use insulin a hormone made by the pancreas to absorb the glucose, convert it into energy, and either use it or store it for later use. Learn more...

Get My Free Ebook


Responses

  • kirsti
    Can coumadin cause retinopathy?
    8 years ago
  • katrin
    Does warfarin cause diabetic retinopathy?
    8 years ago
  • micah
    Is Coumadin contraindicated with diabetic proliferative retinopathy?
    8 years ago
  • bellisima
    Why diabetic patient is on warfarin?
    8 years ago
  • goytiom
    Can coumadin cause retinal bleeding?
    8 years ago

Post a comment